Homeopathic Teething Products Subject of FDA Warning

On Jan. 27, 2017, the U.S. Food and Drug Administration released confirmation of their laboratory findings that some homeopathic teething products contain inconsistent levels of belladonna, a toxic substance.

Teething products whose label listed belladonna as an ingredient sometimes contained amounts of the substance “far exceeding” the amount listed on the package.  The FDA warns parents and other child care providers that using homeopathic teething products exposes infants and children to unnecessary health risks.

The federal agency contacted the Standard Homeopathic Company, located in Los Angeles, with the results of its clinical testing of the company’s product sold as Hyland’s homeopathic teething products, and requested the company issue a recall of all of its products that contain belladonna. The company declined to issue such a recall, explaining that it had discontinued them in October 2016 after the FDA re-opened a previous investigation into the safety of the teething products.

On Sept. 30, 2016, the FDA issued a warning about the possible health dangers to infants and children taking or using homeopathic teething products after the federal agency found a potential link between the use of such products and adverse reactions in at least 400 infants. The deaths of 10 infants have also been linked to the use of homeopathic teething products.

Dr. Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research explained:

“The body’s response to belladonna in children under two years of age is unpredictable and puts them at unnecessary risk. We recommend that parents and caregivers not give these homeopathic teething tablets to children and seek advice from their health care professional for safe alternatives.”

If an infant or child experiences any of these symptoms after using homeopathic teething products, parents or caregivers should first seek immediate medical attention for the infant or child and later, report the adverse event to the agency’s MedWatch Adverse Event Reporting program:

  • Agitation
  • Constipation
  • Difficulty breathing
  • Difficulty urinating
  • Excessive sleepiness
  • Flushing of skin
  • Lethargy
  • Muscle weakness
  • Seizures

Share with your friends
Facebooktwittergoogle_plusredditmail

Follow Us
Facebooktwittergoogle_plusyoutube

Enter your email address to get updated when we have new posts on the site and never miss a thing:

Delivered by FeedBurner





Leave a Reply

Your email address will not be published. Required fields are marked *